Montana, 2004

Damaging Wind in Montana, June 6, 2004

June 6, 2004 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a 65 mph wind gust at Great Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a 65 mph wind gust at Great Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 6, 3:25 AM MST, 3 minutes earlier.

Area forecast discussion, Jun 6, 3:25 AM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
425 AM MDT SUN JUN 6 2004

.DISCUSSION...

TODAY...STRONG DISTURBANCES AHEAD OF THE MAIN TROUGH OVER THE
PACIFIC NORTHWEST HAVE MOVED EAST OF THE ROCKIES OVERNIGHT...
SPAWNING SOME STRONG THUNDERSTORMS. EXPECT THESE STORMS TO LINGER
OVER NORTH CENTRAL MONTANA THROUGH THE MORNING...AND WILL ADD
WORDING OF GUSTY WINDS AND SMALL HAIL. HAVE GOTTEN A REPORT OF 3/4
INCH HAIL FROM ONE OF THE STORMS ALREADY. ENERGY TO MOVE TO THE
NORTHEAST THIS MORNING...AND EXPECT ONLY A FEW THUNDERSTORMS TO
LINGER INTO THE AFTERNOON AS WESTERLY DOWNSLOPE WINDS TO INCREASE
THROUGHOUT THE DAY. DISTURBANCES ALSO MOVING INTO SOUTHWEST
MONTANA...SO AM EXPECTING AT LEAST ISOLATED SHOWERS AND
THUNDERSTORMS TO PERSIST THROUGHOUT THE DAY. WITH THE SURFACE COLD
FRONT OVER EASTERN TFX ZONES THIS MORNING...EXPECT IT TO PUSH
THROUGH THOSE AREAS LATER THIS MORNING...ALLOWING COOLER AIR TO MOVE
OVER MOST OF THE CWA. HIGHS THERE TO BE MOSTLY IN THE 60S TO LOWER
70S. FRONT LAGGING A BIT OVER SOUTHWEST MONTANA...SO WILL KEEP
TEMPERATURES WARMER THERE...WITH HIGHS IN THE MID 60S TO MID 70S.
COULSTON

TONIGHT...THE MAIN PORTION OF THE UPPER TROUGH WILL LIFT INTO SOUTH
CENTRAL CANADA OVERNIGHT...TAKING MOST OF THE ENERGY WITH IT BUT
LEAVING THE STRONG WESTERLY WINDS ALOFT. WITH THE SURFACE LOW
STAYING NORTH OF THE CANADIAN BORDER...WESTERLY DOWNSLOPE WINDS WILL
CONTINUE TO MIX DOWN TO THE SURFACE...KEEPING THE ONLY CHANCE FOR
PRECIPITATION OVER THE WESTERN MOUNTAINS. DUE TO THE COOL AIRMASS
OVER THE AREA...OVERNIGHT LOWS WILL COOL INTO THE MID 30S AND 40S.
COULSTON

MONDAY THROUGH TUESDAY...THE MAIN PORTION OF THE TROUGH WILL LINGER
OVER SOUTH CENTRAL CANADA AND DEEPEN INTO AN UPPER LEVEL LOW. THE
PORTION OF THE UPPER TROUGH THAT LINGERED OVER THE PACIFIC
NORTHWEST WILL DEEPEN AS WELL AND MOVE SOUTH INTO THE GREAT BASIN
THROUGH THE PERIOD...SHIFTING THE WESTERLY FLOW ALOFT TO A MORE
SOUTHWESTERLY ONE. MOISTURE AND DISTURBANCES EMBEDDED IN THE FLOW
WILL KEEP A CHANCE OF SHOWERS OVER THE WESTERN MOUNTAINS. ANOTHER
COLD FRONT WILL ALSO MOVE SLOWLY SOUTH OUT OF ALBERTA DURING THIS
PERIOD AS WELL...SHIFTING WINDS MORE NORTHEASTERLY AND UPSLOPE...
BRINGING A SLIGHT CHANCE OF SHOWERS TO THE FAVORED UPSLOPE AREAS
ALONG THE EAST SLOPES OF THE ROCKIES. HIGHS WILL REMAIN IN THE 60S TO
LOWER 70S...WITH LOWS COOLING SLIGHTLY INTO THE MID 30S TO MID
40S. COULSTON

TUESDAY NIGHT THROUGH SUNDAY...GFS/ECMWF IN GOOD GENERAL AGREEMENT
WITH FEATURES THROUGH FRIDAY...WITH ECMWF SLOWING THEM DOWN SOMEWHAT
FOR SATURDAY THROUGH SUNDAY. THE UPPER LOW OVER THE GREAT BASIN WILL
LIFT OUT TUESDAY NIGHT...THEN WEAKEN AS IT CONTINUES TO MOVE
NORTHEAST INTO MONTANA WEDNESDAY THROUGH THURSDAY. HOWEVER...
SURFACE LOW PRESSURE WILL DEVELOP OVER THE CENTRAL AND NORTHERN
ROCKIES AS THE UPPER LOW APPROACHES MONTANA...PROVIDING GOOD
NORTHERLY UPSLOPE WINDS AND GENERATING AT LEAST A CHANCE OF SHOWERS
AND THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY. THE SURFACE LOW
PRESSURE WILL THEN MOVE NORTH INTO MONTANA WEDNESDAY NIGHT INTO
THURSDAY JUST AHEAD OF THE UPPER LOW...CONTINUING THE CHANCE FOR
PRECIPITATION AND THUNDERSTORMS. AS THE UPPER LOW OPENS UP INTO AN
UPPER TROUGH AND MOVES THROUGH THE STATE THURSDAY NIGHT THROUGH
SATURDAY...THE BEST ENERGY WILL STAY ALONG AND AHEAD OF IT...
ALLOWING THE CHANCE OF SHOWERS TO DECREASE. AS THE SURFACE LOW
MOVES ACROSS THE STATE AS WELL...WINDS WILL SHIFT MORE WESTERLY AND
DOWNSLOPE...FURTHER LIMITING THE THREAT OF PRECIPITATION. SATURDAY
NIGHT AND SUNDAY A DRIER NORTHWEST FLOW ALOFT WILL DEVELOP IN THE
WAKE OF THE UPPER TROUGH PASSAGE...LIMITING ANY PRECIPITATION TO THE
WESTERN MOUNTAINS ONCE AGAIN. TEMPERATURES WILL REMAIN FAIRLY
CONSISTENT AND NEAR SEASONAL AVERAGES THROUGH THE PERIOD...WITH
HIGHS IN THE 60S TO LOWER 70S AND LOWS IN THE UPPER 30S AND 40S.
COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF TB 071/043 064/043 069 10622
    BEEEB 045/071 045/069 046/070 046/070 044 22233422100
CTB NB 065/043 059/043 064 10422
    BEEEB 045/068 046/066 046/067 046/067 045 22223433100
HLN EE 072/048 063/042 070 10432
    BEEBB 044/072 045/070 046/070 046/070 045 22233422--0
BZN BB 075/043 064/041 073 10322
    BBBBB 043/073 044/070 044/070 044/070 044 02233311000
WEY BB 068/039 062/038 066 10222
    BBBBB 040/063 039/060 040/062 038/062 040 2233331---0
DLN BE 075/042 064/039 070 10432
    BEEBB 041/071 042/068 042/068 042/068 042 22233421--1
HVR TB 072/047 066/045 071 10522
    BEEEB 047/072 050/068 050/069 050/069 048 00233333200
LWT BB 072/043 066/042 070 10222
    BEEEB 044/072 045/067 045/067 045/067 044 00233422100

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 5, 9:00 AM MST, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1000 AM MDT SAT JUN 5 2004

MTZ008>015-044>055-061110-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1000 AM MDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

NO WATCHES, WARNINGS, OR ADVISORIES ARE CURRENTLY IN EFFECT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTH
CENTRAL AND SOUTHWEST MONTANA. THERE IS A CHANCE THAT SOME OF THESE
STORMS WILL BECOME SEVERE. THE BEST TIME FRAME FOR SEVERE WEATHER TO
OCCUR IS FROM 3 PM THIS AFTERNOON UNTIL MIDNIGHT. THE GREATEST
THREAT AREA IS NORTH OF A LINE...FROM GREAT FALLS TO LEWISTOWN.
HOWEVER...AN ISOLATED SEVERE THUNDERSTORM IS STILL POSSIBLE OVER ALL
OF SOUTHWEST MONTANA. DAMAGING WIND GUSTS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC COLD FRONT WILL MOVE ACROSS THE STATE SUNDAY...CAUSING
BREEZY WESTERLY WINDS TO DEVELOP AND LINGER THROUGH MONDAY. WITH
THE  MAIN UPPER LEVEL SYSTEM REMAINING OVER THE NORTHERN ROCKIES...
THUNDERSTORMS WILL REMAIN A THREAT SUNDAY AND MONDAY.

THE SYSTEM WILL THEN SPLIT...WITH ONE PART OF IT MOVING INTO CANADA
AND THE OTHER DROPPING INTO THE GREAT BASIN. THE SECOND PORTION WILL
EJECT OUT OF THE GREAT BASIN WEDNESDAY NIGHT AND MOVE ACROSS MONTANA
THURSDAY AND THURSDAY NIGHT...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE AREA ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 9 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cascade

When
June 6, 3:28 AM MST
Where
Cascade County, Great Falls
Measured
56 kt (64 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
47.517, -111.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407049.